New Mexico, 2013

Flash Flooding in New Mexico, July 17, 2013

July 17, 2013 · NWS MAF · 3 events in 2 counties and zones

An upper low was over eastern New Mexico with upper level disturbances which rotated around the low and provided lift. In addition to the lift, abundant moisture was across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper low was over eastern New Mexico with upper level disturbances which rotated around the low and provided lift. In addition to the lift, abundant moisture was across the area. This resulted in flash flooding across Southeast New Mexico and West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 17, 4:00 AM MST, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 17, 4:00 AM MST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 AM CDT WED JUL 17 2013

.DISCUSSION...

THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...

SCATTERED TO NUMEROUS SHOWERS, AND ISOLATED THUNDERSTORMS,
CONTINUE TO DEVELOP OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW
MEXICO THIS MORNING. WILL KEEP THE FORECAST FOR ALL TAF SITES
PESSIMISTIC INTO THE AFTERNOON AS THIS IS EXPECTED TO CONTINUE.
VISIBILITY WILL DIP TO MVFR WITH IFR VSBY TOO SPOTTY TO INCLUDE AT
ANY TAF SITES, ESPECIALLY SINCE NOT MANY THUNDERSTORMS ARE
EXPECTED TO DEVELOP.  CEILINGS SHOULD LIFT THIS AFTERNOON,
ESPECIALLY AT KMAF AND KFST.  67

&&

.PREV DISCUSSION... /ISSUED 405 AM CDT WED JUL 17 2013/

DISCUSSION...
UPPER LOW CURRENTLY SEEN IN EASTERN NEW MEXICO WILL CONTINUE TO
MOVE SLOWLY WEST-SOUTHWEST THE NEXT SEVERAL DAYS TOWARD BAJA.
LATEST SATELLITE AND RADAR TRENDS INDICATE HEAVIER PRECIPITATION
SHIFTING WESTWARD INTO THE WESTERN PERMIAN BASIN AND DAVIS
MOUNTAINS. THIS SHIFT WESTWARD OF THE HEAVIEST PRECIPITATION IS
PROGGED TO CONTINUE INTO SOUTHEAST NEW MEXICO AND EXTREME WEST
TEXAS TODAY BY MODEL CONSENSUS. WILL CONTINUE THE FLASH FLOOD
WATCH TODAY FOR MUCH OF THE WESTERN TWO THIRDS OF THE FORECAST
AREA AS ADDITIONAL DISTURBANCES ROTATE AROUND THE UPPER LOW
AND INTERACT WITH PRECIPITABLE WATER VALUES OF 1.5 TO 1.75 INCHES.

WILL GO WITH CHANCE POPS EAST TO LIKELY POPS WEST TONIGHT AND
THURSDAY AS THE LOW CONTINUES TO MOVE WEST. LIGHT TO MODERATE
RAINFALL EXPECTED MAINLY WEST OF THE PECOS RIVER CLOSER TO
THE LOW WITH LIGHT PRECIPITATION EXPECTED EAST OF THE PECOS RIVER.
TEMPERATURES THROUGH THURSDAY WILL CONTINUE TO REMAIN MUCH BELOW
NORMAL DUE TO THE MASSIVE CLOUD COVER AND PRECIPITATION.

BEYOND THURSDAY PRECIPITATION CHANCES WILL DIMINISH SIGNIFICANTLY
EXCEPT ACROSS THE GUADALUPE AND DAVIS MOUNTAINS INCLUDING THE BIG
BEND. IN THESE AREAS UNSTABLE UPSLOPE FLOW WILL COMBINE WITH
RESIDUAL INFLUENCE FROM THE RETROGRADING UPPER LOW TO PRODUCE
A SLIGHT CHANCE OF DAILY THUNDERSTORMS. TEMPERATURES WILL SLOWLY
WARM THROUGH THE WEEKEND BUT STILL REMAIN BELOW NORMAL AREAWIDE.
BY EARLY NEXT WEEK TEMPERATURES ARE EXPECTED TO BECOME NORMAL
AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 74  65  82  65  /  90  50  40  20
BIG SPRING TX              75  66  84  67  /  80  50  40  10
CARLSBAD NM                73  63  80  65  /  90  60  60  20
DRYDEN TX                  80  69  85  69  /  70  60  50  20
FORT STOCKTON TX           77  66  83  67  /  80  60  50  20
GUADALUPE PASS TX          66  58  74  59  /  90  70  70  30
HOBBS NM                   70  65  80  64  /  90  50  50  20
MARFA TX                   69  60  75  59  /  80  50  50  30
MIDLAND INTL AIRPORT TX    74  66  83  66  /  90  50  40  20
ODESSA TX                  74  67  82  67  /  90  50  40  20
WINK TX                    75  68  83  69  /  90  60  50  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
      ANDREWS...BIG BEND AREA...CRANE...DAVIS/APACHE MOUNTAINS
     AREA...ECTOR...GAINES...GUADALUPE MOUNTAINS...LOVING...
     PECOS...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

&&

67/12
Hazardous weather outlook, Jul 17, 1:51 AM MST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 AM CDT WED JUL 17 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
351 AM CDT WED JUL 17 2013 /251 AM MDT WED JUL 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
AREAWIDE TODAY.  THE HEAVIEST RAIN WILL BE ALONG AND WEST OF A
SEMINOLE TO FORT STOCKTON TO BIG BEND LINE...WHERE A FLASH FLOOD
WATCH IS IN EFFECT THROUGH THE DAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT...BUT
MAINLY WEST OF THE PECOS RIVER.  LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...ESPECIALLY WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 132 km away, was scanning. The volume nearest the first event began at 16:04 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Lea

When
July 17, 9:07 AM MST to 9:37 AM MST
Where
Lea County, 3.31 mi NE of Hobbs Ind Arpt to 3.08 mi SW of Knowles
Cause
Heavy Rain
Property damage
$200
Reported by
Law Enforcement
Coordinates
32.801, -103.156

Heavy rain moved across Lea County and produced flash flooding in Hobbs. Alabama Road in Hobbs was underwater. The cost of damage is a very rough estimate since no damage was reported.

Flash Flood, Eddy

When
July 17, 11:39 AM MST to 12:09 PM MST
Where
Eddy County, 0.91 mi S of Carlsbad to 0.92 mi S of Carlsbad
Cause
Heavy Rain
Property damage
$400
Reported by
Emergency Manager
Coordinates
32.407, -104.230

Heavy rain moved across Eddy County and produced flash flooding in Carlsbad. San Jose Street in Carlsbad was flooded and barricaded. The cost of damage is a very rough estimate since no damage was reported.

Flash Flood, Eddy

When
July 17, 12:55 PM MST to 1:25 PM MST
Where
Eddy County, 3.04 mi SSW of (Cnm)carlsbad Arpt to 3.43 mi SW of (Cnm)carlsbad Arpt
Cause
Heavy Rain
Property damage
$200
Reported by
Emergency Manager
Coordinates
32.292, -104.295

Heavy rain moved across Eddy County and produced flash flooding on Dark Canyon Road. This road was barricaded due to the flooding. The cost of damage is a very rough estimate since there was no damage reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466525, 466533, 466542.